New Mexico, 2005

Heavy Rain in New Mexico, August 11, 2005

August 11, 2005 · NWS ABQ · 1 event in 1 county or zone

Heavy rain filled arroyos and washes with strong runoff along the Arizona and New Mexico border areas northwest of Gallup. 5 to 3 inches in about 4 hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Heavy rain filled arroyos and washes with strong runoff along the Arizona and New Mexico border areas northwest of Gallup. The areas from Navajo south to Window Rock received 1.5 to 3 inches in about 4 hours. The strong flows in Bonita Wash overwhelmed the 48 inches culverts and washed away the earthen bridge on the main road leading into Tse Bonito about 5 miles east of Window Rock and just south of State Road 264.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 11, 12:55 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 11, 12:55 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
155 PM MDT THU AUG 11 2005

.DISCUSSION...ACTIVE WEATHER PATTERN THROUGH AT LEAST THE WEEKEND.

STORMS FIRING AWAY THIS PM OVER THE MOUNTAINS WITH THE VALLEYS LIKELY
GETTING INVOLVED THIS EVE AND TONIGHT. THREAT FOR HEAVY RAINERS JUST
ABOUT EVERYWHERE...BUT FOCUS MAY BE IN THE NC AND NE AS AN MCS IS
EXPECTED TO FORM OVER SC CO THIS EVENING AND MOVE SE INTO NM. WILL
CARRY LIKELY POPS THIS AREA. LEAST LIKELY AREA PROBABLY THE SE
ZONES...ALTHOUGH HIGHER LEVEL MOISTURE FROM AN EASTERLY WAVE MOVING
INTO SE NM AT THIS TIME. INCREASED POPS A BIT MORE MOST AREAS FOR
TONIGHT.

PLENTY OF MOISTURE REMAINS FRI FOR MOSTLY SCATTERED POPS. EXCEPTION
MAY BE THE FAR NW AS NAM CONTINUES TO INSIST ON SOME MID LEVEL DRYING
ON FRI. NOT CONVINCED OF THIS AS LOW JUST OFF BAJA CA COAST SHOULD
CONTINUE TO DRAW MOISTURE N. ANOTHER MCS POSSIBLE FRI NIGHT OVER THE
NE. WILL NOT PLAY UP HEAVY RAIN AT THIS POINT BUT CERTAINLY NEEDS
TO BE MONITORED.

AN ACTIVE WEEKEND IN STORE AS ABOVE MENTIONED LOW BEGINS TO LIFT NE
AND DRAG PLENTY OF MOISTURE THROUGH A DEEP LATER WITH IT INTO THE SW.
MEANWHILE COLD FRONT TO DROP S AND W INTO THE ERN PLAINS SAT AND
PRESS INTO THE RIO GRANDE VALLEY SAT NIGHT. THIS WILL BRING A FRESH
BATCH OF LOW LEVEL MOISTURE TO MUCH OF THE AREA. WILL CONTINUE WITH
SCATTERED POPS MOST LOCATIONS...AGAIN POSSIBLE EXCEPTION BEING THE
NW ON SAT. HEAVY RAIN WILL CONTINUE TO BE THE MAIN FORECAST CONCERN.

HIGH PRESSURE THAT HAS BEEN OVER THE STATE HAS WEAKENED A BIT AND
SHOULD SHIFT S THE NEXT COUPLE OF DAYS. FLOW ALOFT TO GRADUALLY
INCREASE OUT OF THE W AND SW NEXT WEEK AS A COUPLE OF DECENT TROUGHS
LIFT NE OF THE STATE. THE FIRST ONE IS THE CURRENT LOW OFF OF BAJA
CA. MODELS CONTINUE IDEA OF ANOTHER LOW FORMING OVER SRN CA EARLY
NEXT WEEK AND EVENTUALLY LIFT IT NE AS WELL. WITH THE INCREASING W
OR SW FLOW THERE SHOULD BE A TREND TOWARD DRYING FROM THE TOP DOWN
NEXT WEEK...BUT THIS MAY BE A SLOW PROCESS...WITH PLENTY OF MOISTURE
NEEDED TO BE SCOURED OUT. WILL CONTINUE CURRENT TREND OF LESS POPS
AS WE GET INTO THE MID WEEK PERIOD WITH BULK OF PRECIP OVER THE
MOUNTAINS. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  87  62  89 /  40  20  20  20
GALLUP..........................  58  81  56  83 /  50  40  40  20
GRANTS..........................  58  81  56  82 /  40  40  40  30
GLENWOOD........................  61  88  58  88 /  40  40  40  30
CHAMA...........................  50  72  48  73 /  50  50  50  30
LOS ALAMOS......................  56  80  55  79 /  50  30  30  30
RED RIVER.......................  46  68  42  68 /  60  50  50  40
TAOS............................  55  77  54  77 /  50  40  30  30
SANTA FE........................  56  81  55  80 /  40  40  40  40
SANTA FE AIRPORT................  59  84  57  83 /  40  30  30  30
ESPANOLA........................  60  86  59  85 /  40  30  30  30
ALBUQUERQUE HEIGHTS.............  68  87  67  86 /  40  30  30  30
ALBUQUERQUE VALLEY..............  66  88  64  87 /  40  30  30  30
ALBUQUERQUE FOOTHILLS...........  64  86  63  85 /  40  30  30  30
ALBUQUERQUE WEST MESA...........  67  89  66  88 /  40  30  30  30
SOCORRO.........................  66  88  65  88 /  40  40  40  30
SANDIA PARK/CEDAR CREST.........  57  79  58  78 /  40  40  40  40
MORIARTY/ESTANCIA...............  57  82  56  82 /  40  40  40  40
CARRIZOZO.......................  63  86  61  85 /  30  30  30  30
RUIDOSO.........................  56  79  55  78 /  40  40  30  40
RATON...........................  57  78  53  79 /  70  50  50  40
LAS VEGAS.......................  56  77  54  79 /  50  50  40  40
ROY.............................  61  80  60  80 /  60  40  50  40
CLAYTON.........................  64  83  60  82 /  70  50  50  30
SANTA ROSA......................  62  87  63  87 /  30  30  40  40
TUCUMCARI.......................  67  90  64  89 /  40  30  40  30
FORT SUMNER.....................  66  89  64  88 /  20  20  30  40
CLOVIS..........................  65  89  63  87 /  20  20  30  40
PORTALES........................  66  90  64  88 /  20  20  30  40
ROSWELL.........................  69  94  68  92 /  20  20  30  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Aug 11, 5:00 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU AUG 11 2005

NMZ001>021-026-121200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO SEVERE THUNDERSTORMS ARE ANTICIPATED TODAY OR TONIGHT.
HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD
LEAD TO LOCALIZED FLOODING AND HIGH FLOWS IN ARROYOS AND SMALL
STREAMS. AREAS WILL THE GREATEST POSSIBILITY OF HEAVY RAIN WILL BE
ACROSS THE WESTERN MOUNTAINS AND THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.
HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD
LEAD TO LOCALIZED FLOODING AND HIGH FLOWS IN ARROYOS AND SMALL
STREAMS. AREAS WILL THE GREATEST POSSIBILITY OF HEAVY RAIN FRIDAY
THROUGH SUNDAY WILL BE ACROSS THE NORTHEAST QUARTER...WITH EMPHASIS
ON THE EASTERN SLOPES OF THE SANGRE DE CRISTOS...THE RATON MESA
VICINITY AND THE FAR NORTHEAST PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...CONTACT LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT ANY INSTANCES
OF FLOODING.

49

In the hours before

Special weather statement, Aug 11, 12:11 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
111 PM MDT THU AUG 11 2005

NMZ004-005-011-112000-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-
SANGRE DE CRISTO MOUNTAINS-
111 PM MDT THU AUG 11 2005

A CLUSTER OF STRONG THUNDERSTORMS 18 MILES TO THE NORTHWEST OF LAS
VEGAS WILL AFFECT THE ELK MOUNTAIN TO HERMIT PEAK AREA THROUGH 130
PM. OTHER COMMUNITIES SUCH AS EL PORVENIR AND GALLINAS WILL BE
AFFECTED BETWEEN 130 TO 2 PM AS THE THUNDERSTORM SLOWLY DRIFTS TO THE
SOUTHEAST. LOOK FOR PEA SIZED HAIL...BRIEF STRONG GUSTS OF WIND TO 40
MPH AND VERY HEAVY RAIN. RAINFALL RATES WILL RANGE BETWEEN 1 TO 1.25
INCHES PER HOUR AND COULD CAUSE SOME FLOODING ALONG GALLINAS CREEK.

50
Special weather statement, Aug 11, 1:04 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
204 PM MDT THU AUG 11 2005

NMZ014-112046-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-
204 PM MDT THU AUG 11 2005

DOPPLER RADAR DETECTED A STRONG THUNDERSTORM 2 MILES TO THE SOUTHEAST
OF APACHE CREEK AND WILL AFFECT APACHE CREEK BETWEEN 215 TO 245 PM.
LOOK FOR VERY HEAVY RAINFALL OF UP TO 1 INCH PER HOUR AS WELL AS PEA
SIZED HAIL...GUSTS OF WIND TO 35 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING. MINOR FLOODING OF LOW LYING AREAS WILL BE OF MAIN CONCERN
WITH THIS THUNDERSTORM.

50
Special weather statement, Aug 11, 1:26 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
226 PM MDT THU AUG 11 2005

NMZ005-112050-
NORTHEAST HIGHLANDS-
226 PM MDT THU AUG 11 2005

DOPPLER RADAR DETECTED A STRONG THUNDERSTORM BETWEEN THE RATON
AIRPORT AND THE COLORADO BORDER. THIS STORM WILL CONTINE TO AFFECT
THE CITY OF RATON THROUGH 250 PM. FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN WILL BE THE MAIN CONCERN. MINOR FLOODING OF STREETS
AND LOW LYING AREAS IS EXPECTED. RAINFALL RATES WILL RANGE BETWEEN
THREE QUARTERS OF AN INCH TO 1.25 INCHES WITH THIS CELL.

50
Special weather statement, Aug 11, 2:30 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT THU AUG 11 2005

NMZ013-112215-
QUAY COUNTY-

...STRONG THUNDERSTORM 8 MILES SOUTH OF SAN JON...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER BETWEEN WHEATLAND AND SAN JON.
MOVEMENT WAS EAST AT 5 MPH.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

50
Special weather statement, Aug 11, 2:30 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT...CCA
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT THU AUG 11 2005

NMZ013-112215-
QUAY COUNTY-

...STRONG THUNDERSTORM 8 MILES SOUTH OF SAN JON...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER BETWEEN WHEATLAND AND SAN JON.
MOVEMENT WAS EAST AT 5 MPH.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

50

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, McKinley

When
August 11, 2:30 PM MST to 5:00 PM MST
Where
McKinley County, 15 mi NW of Gallup
Property damage
$15,000
Reported by
OFFICIAL NWS OBS.
Coordinates
35.581, -108.262 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464863.